Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Duluth, MN

May 14, 2001Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 14, 2001, 7:15 AM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 7:15 AM CDT (12:15 UTC)
Expired
May 14, 2001, 8:15 AM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Carlton County, MN, Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
May 14, 7:23 AM CDTHail 1Saginaw, MN
May 14, 7:53 AM CDTHail 0.75Duluth, MN
May 14, 8:10 AM CDTHail 0.75Cloquet, MN
May 14, 8:15 AM CDTHail 0.75Esko, MN
May 14, 8:24 AM CDTHail 1Nopeming, MN
May 14, 8:24 AM CDTHail 1Duluth, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 141218
SVRDLH

MNC017-137-141315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CARLTON COUNTY IN MINNESOTA
  SOUTHEAST ST. LOUIS IN MINNESOTA
  SOUTHWEST ST. LOUIS IN MINNESOTA

* UNTIL 815 AM CDT

* AT 715 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 4 MILES SOUTH OF CHERRY...OR ABOUT 29 MILES WEST OF
  DULUTH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNETT AROUND 725 AM CDT
  SAGINAW AROUND 735 AM CDT
  TWIG AROUND 740 AM CDT
  MUNGER AROUND 745 AM CDT
  CLOQUET 745 AM CDT
  HERMANTOWN AROUND 750 AM CDT
  PROCTOR AROUND 755 AM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 14, 3:00 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CDT MON MAY 14 2001

MAIN FCST CONCERNS ARE PRECIP CHANCES THRU THE FORECAST PD. MDLS IN
AGREEMENT WITH LARGE SCALE FEATURES BUT DIFFER A BIT WITH DETAILS AND
IN THE LONG TERM. WITH ETA PERHAPS A BIT AGREESIVE WITH LOW LVL
MSTR...BUT SEEMS MOST CONSISTENT OVR THE PAST SVRL DAYS. IR IMGS AND
CANADIAN RADAR SHOW ELEVATED COMPLEX JUST ENTERING N CENTRAL MN EARLY
THIS MRNG. STRONGEST CORE OF THIS CONVECTION ASSOCIATED WITH LOW LVL
JET AND STG THETA-E ADVECTION AND CONTINUES TO FOLLOW THICKNESS
PACKING. WITH AREA OF STRONGEST THETA-E ADV SHIFTING EAST THIS
MORNING...EXPECT CONVECTION TO SLIDE SOUTHEAST AND DIMINISH THIS
MORNING...AFFECTING MUCH OF NORTHEAST MN AND INTO NW WISCONSIN.
FCST SOUNDINGS THEN SHOW A DECENT CAP IN PLACE FOR THIS AFTERNOON FOR
LIMITED CONVECTION. BY LATE AFTERNOON AND EVENING...A WEAK SHORTWAVE
PUSHES INTO THE REGION AS A POSSIBLE TRIGGER IN AN INCREASINGLY MOIST
AND UNSTABLE AIRMASS...MAINLY ACROSS THE NORTH HOWEVER. WILL CONTINUE
MENTION CHC POPS FOR MOST OF THE AREA TONIGHT. ON TUESDAY...MDLS SHOW
WARM BUT BENIGN PATTERN WITH NO SIGNIFICANT TRIGGER UNTIL LATER IN
THE DAY. BY TUESDAY NIGHT A STRONGER S/W MOVES INTO MINNESOTA. EXPECT
THIS SHORTWAVE TO PRODUCE A MORE ORGANIZED ROUND OF SHOWERS AND
THUNDERSTORMS FOR TUESDAY NIGHT. AS A RESULT...WILL INTRODUCE A
PHANTOM PERIOD. CANADIAN SIMILAR TO ETA WITH S/W PUSHfES EAST
WEDNESDAY MORNING...AND DRIER...COOLER NORTHWEST FLOW BY WEDNESDAY
AFTERNOON. ONLY CHANGES MADE IN THE EXTENDED WERE TO THE FIRST
PERIOD.

.DLH...NONE.

TOMALAK

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:46 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis29 min
May 14, 8:15 AM CDTSevere Thunderstorm WarningDLHCarlton30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.